Q:

A 25 year old African American woman presented to me with a history of allergic rhinitis. Her main complaint is a new onset eczema, associated with extreme pruritus, covering most of her body surface area.

 

Her initial rash started one year ago and involved a single lesion over an antecubital area. Now her lesions are over the chest, abdomen and extremities. She was seen by several dermatologists and was treated with topical steroids to which she responded partially.

 

The patient associated the onset of her rash with taking oral contraceptives for treatment of endometriosis. Her initial lesion appeared while she was on Seasonique. Her symptoms were exacerbated when she was switched to Apri, a combination of desogestrel and ethinyl estradiol.

 

Her symptoms also coincided with her moving back to her parents home where she now sleeps in a carpeted bedroom. The patient's nasal allergies remain mild and responsive to intermittent use of oral antihistamines.

 

Do you know of any association between adult onset eczema and oral hormonal therapy? Or are we to blame her atopic background for her rash? Or should we question the diagnosis of eczema and investigate other options? Thank you!

 

A:

Thank you for your recent inquiry.

I can certainly understand your desire to identify the cause of your patient's severe eczema. However, in many such cases, no cause can be identified regardless of the intensity and depth of the search. 

You mentioned two possible causes:

Hormonal therapy.
Atopic dermatitis.

The good news is that you can certainly investigate these two possibilities; however, there is some difficulty involved. 

In the first case, there would be no way to tell whether or not the hormonal therapy was triggering her eczema without discontinuing the drugs. I would suggest, if you are considering the hormones as causative agents, that you do discontinue the drugs if at all possible for two to three months. That would give you an adequate trial to see if the eczema resolved. In that case, you could reasonably make a conclusion that the eczema was drug related, but the only true way to confirm this would be to readminister the drug to see if the eczema returned. 

The second possibility, that is that the rash may be atopic dermatitis, can also be investigated. You could perform skin tests to foods if the rash allowed, and if not, you could order selective in vitro tests for serum allergen-specific IgE. If you find significant IgE antibody against food allergens, you could employ a trial of food avoidance. 

However, I would not be surprised if neither of these two avenues turned up any significant precipitating factors. If this was the case, of course, you would be left with a diagnosis of idiopathic eczema. 

In regards to your last question, eczema is a clinical diagnosis. It is based upon the appearance of the rash. You have established a diagnosis of eczema based upon the clinical appearance, and therefore you would not investigate other options as far as a diagnosis. However, eczema, as you know, is a generic term, and there is a long list of other possibilities as far as the cause of the eczema. There are many types of eczematous rashes other than atopic and drug related varieties. For example, there is contact eczema, juvenile plantar eczema, eczema hepaticum, adult seborrheic eczema, et cetera. You have already made the diagnosis of eczema based upon the appearance of the rash, and you would have done due diligence by investigating the role of hormones and atopy as a cause. The only other type of allergic eczema would be a contact eczema. On the basis of history, it does not sound as if she has a contact eczema, but patch testing might also be considered if you decided to pursue the etiology further.

In the end analysis, however, it may not be possible to identify te etiology.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

 

AAAAI - American Academy of Allergy Asthma & Immunology